Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 156, NWS Raleigh, NC

July 18, 2003Davidson County, Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 18, 2003, 7:47 PM EDT for Davidson County, Randolph County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 7:47 PM EDT (23:47 UTC)
Expired
Jul 18, 2003, 8:15 PM EDT
In force
28 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Davidson County, NC, Randolph County, NC

The radar

The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 182347
SVRRAH
NCC057-151-190015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
747 PM EDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
  EAST CENTRAL DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GORDONTOWN...OR ABOUT 9 MILES EAST OF
  LEXINGTON...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZED HAIL IS LIKELY
  WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
RURAL EASTERN DAVIDSON COUNTY
RURAL WESTERN RANDOLPH COUNTY
RURAL SOUTHEASTERN DAVIDSON COUNTY

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3588 8014 3572 8025 3559 7998 3577 7986

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 18, 2:30 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT FRI JUL 18 2003

JUST MINOR CHANGES REQUIRED TO CURRENT SHORT TERM FORECAST.
UNSETTLED WEATHER PATTERN SETTING UP FOR NEXT WEEK.

MSAS LOW LEVEL PARAMETERS SUGGEST THAT CONVECTION SHOULD FOCUS LATE
THIS AFTERNOON/THIS EVENING OVER THE SANDHILLS ALONG OLD OUTFLOW
BOUNDARIES...AND OVER THE WESTERN PIEDMONT ALONG LEE SIDE TROUGH.
INCREASING DIVERGENCE ALOFT AS UPPER JET NOSES INTO OH VALLEY AND
APPROACHING VORT AXIS SHOULD HELP TO EITHER KEEP CONVECTION
SUSTAINED OR RE-DEVELOP WELL INTO THE NIGHT. WESTERLY LOW/MID LEVEL
FLOW TROUBLESOME AS THIS HAS A TENDENCY TO DRY US OUT A BIT. PLAN TO
GO WITH A HIGH CHANCE TONIGHT NW AND CHANCE SE.

WITH CENTRAL NC IN FAVORABLE AREA FOR SYNOPTIC LIFT SUPPLIED BY
UPPER JETS...EXPECT A DECENT COVERAGE OF CONVECTION SATURDAY WITH
THE MEAT OF THE ACTION FROM THE LATE MORNING INTO THE AFTERNOON
HOURS. MID LEVEL TROUGH CROSSES AREA DURING THE AFTERNOON HOURS SO
EXPECT CONVECTION TO WIND DOWN NW-SE AFTER 18Z. WILL LIKELY INCREASE
THE RAIN CHANCE TO CHANCE OVER THE COASTAL PLAIN AND SANDHILLS FOR
THE FIRST HALF OF SATURDAY EVENING WITH POPS TAPERING TO THE NW TO
SLIGHT CHANCE. DUE TO CLOUD COVER AND EXPECTED CONVECTION...FAVOR
PREVIOUS FORECAST MAX TEMPS WHICH ARE A SHADE COOLER THAN MOS MOST
LOCALES.

LITTLE CHANGE EXPECTED TO ONGOING FORECAST FOR SUNDAY AS LOW LEVEL
MOISTURE AND OLD OUTFLOWS/FRONTAL BOUNDARY MAY RESULT IN WIDELY
SCATTERED CONVECTION ACROSS SOUTHERN COUNTIES.

FOR MON...INCREASING LOW LEVEL SW FLOW SHOULD BOOST TEMPS A FEW
DEGREES. MOISTURE PROFILE SUGGEST NOTHING MORE THAN A BROKEN CU
FILED. HOWEVER UPPER LEVEL SW MAY ADVECT SOME MOISTURE INTO REGION
AND WITH AIRMASS DESTABILIZING MAY REALIZE 30% COVERAGE LATE MONDAY
AFTERNOON.

FOR EXTENDED...LONG WAVE TROUGH SETTLES OVER EASTERN U.S. AS CENTRAL
U.S. RIDGE AMPLIFIES.  FLOW OF MOIST UNSTABLE AIR AND SERIES OF
S/W S ROUNDING BASE OF TROUGH SUGGEST A DECENT CHANCE OF SHOWERS AND
THUNDERSTORMS TUE-THU. IF MODELS REMAIN CONSISTENT...WILL NEED TO UP
POPS. DUE TO POSITION OF UPPER TROUGH...EXPECT MAX TEMPS TO AVERAGE
ABOUT A CATEGORY COOLER THAN NORMAL...BUT POTENTIAL TO BE A LITTLE
COOLER THAN THAT.

.RAH...NONE.

WSS
Hazardous weather outlook, Jul 18, 6:10 AM EDT, 13 hours 37 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181210-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
610 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING...BECOMING MORE
NUMEROUS TONIGHT. THE STORMS WILL BE SLOW MOVING...AND FLOODING WILL
BE A POSSIBILITY...MAINLY ON SMALLER STREAMS AND IN URBAN AREAS.
ISOLATED STORMS MAY PRODUCE HAIL UP TO DIME SIZED...AND POSSIBLY
WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SLOW MOVING
SHOWERS AND STORMS ARE EXPECTED TO CONTINUE INTO SATURDAY. AS
SUCH...FLOODING AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. SUNDAY
IS EXPECTED TO BE DRY...WHILE SCATTERED LATE DAY STORMS ARE EXPECTED
AGAIN MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND IS NOT EXPECTED
TONIGHT.

In the hours before

Special weather statement, Jul 18, 2:10 PM EDT, 5 hours 37 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT FRI JUL 18 2003

...SCATTERED STRONG STORMS EXPECTED THROUGH THIS EVENING...

A COLD FRONT WILL APPROACH NORTH CAROLINA FROM THE NORTHWEST
TONIGHT. AHEAD OF THIS FRONT...THE AIR MASS OVER CENTRAL NORTH
CAROLINA IS QUITE UNSTABLE. SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO BE SCATTERED ACROSS THE AREA THROUGH THIS EVENING. SOME OF THE
STORMS WILL BE STRONG...PRODUCING EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND VERY HEAVY RAINFALL AMOUNTS OF UP TO THREE INCHES IN
ONE HOUR. HEAVY RAIN MAY RESULT IN FLOODING OF LOW LYING
AREAS...CREEKS AND STREAMS. THERE IS ALSO A CHANCE THAT A FEW STORMS
COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL
RAIN BEGINS TO TAKE SHELTER FROM AN APPROACHING STORM. IF YOU ARE
CAUGHT OUTSIDE WHEN A STORM APPROACHES...SEEK REFUGE FROM THE STORM
IN A STRONG BUILDING. BOATERS ON THE OPEN WATER ARE ESPECIALLY
VULNERABLE TO THE DANGERS OF LIGHTNING. GET TO SAFE HARBOR AT THE
FIRST SIGN OF AN APPROACHING STORM. DO NOT SEEK SHELTER UNDER TREES
OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. UNPLUG
ELECTRICAL APPLIANCES AND DO NOT TALK ON THE TELEPHONE UNLESS IT IS
AN  EMERGENCY. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS
Special weather statement, Jul 18, 6:05 PM EDT, 1 hour 42 minutes before
NCZ075-084>086-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT FRI JUL 18 2003

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS RICHMOND...
MOORE...HOKE AND SCOTLAND COUNTIES THROUGH 700 PM EDT...

AT 605 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER ROCKINGHAM...MOVING NORTHEAST AT 20 MPH.
THE COVERAGE OF SHOWERS AND THUNDERSTORMS ARE EXPECT TO INCREASE
ACROSS THE SOUTHERN PIEDMONT AND SANDHILL AREAS THROUGH THE EVENING
HOURS.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HOFFMAN...DERBY...
FOXFIRE...ABERDEEN...TAYLORTOWN...SOUTHERN PINES.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

BL
Special weather statement, Jul 18, 7:40 PM EDT, 7 minutes before
NCZ038-039-190045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
740 PM EDT FRI JUL 18 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS DAVIDSON AND RANDOLPH
COUNTIES THROUGH 845 PM EDT...

AT 740 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GORDONTOWN...OR ABOUT 7 MILES SOUTHEAST OF LEXINGTON...MOVING
SOUTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DENTON...MARTHA...
ULAH.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
PEOPLE CAUGHT OUTDOORS SHOULD SEEK SHELTER INSIDE A STURDY BUILDING.
DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS.
THESE ATTRACT LIGHTNING.

BL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:58 PM EDTFlash Flood WarningRAHWake92 min
Jul 17, 10:59 PM EDTSevere Thunderstorm WarningRAHWake31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.